Tennessee, 2010

Damaging Wind in Tennessee, August 21, 2010

August 21, 2010 · NWS HUN · 1 event in 1 county or zone

Very hot and humid conditions developed during the afternoon hours on the 21st. As a result, numerous strong a few severe thunderstorms developed ahead of a cold front during the evening hours in Southern Middle Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Very hot and humid conditions developed during the afternoon hours on the 21st. As a result, numerous strong a few severe thunderstorms developed ahead of a cold front during the evening hours in Southern Middle Tennessee. One of the storms knocked a tree down in the Red Oak community.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 21, 5:29 AM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 21, 5:29 AM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
629 AM CDT SAT AUG 21 2010

.UPDATE...FOR 12Z AVIATION.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGHOUT THE
NEXT 24 HOURS. -TSRA ARE POSSIBLE AFTER 19Z AS A COOL FRONT MOVES
OVER THE AREA. A REDUCTION IN VIS/CIG IS POSSIBLE...BUT DIFFICULT TO
TIME. FOR NOW HAVE LEFT CB IN CLOUD GROUP WITH -SHRA FROM 22Z
THROUGH 12Z DUE TO SLOW MOVEMENT OF FRONT.

&&

.DISCUSSION.../ISSUED AT 347 AM CDT SAT AUG 21 2010/
BROAD UPPER LEVEL HIGH RIDGING...MAXING OUT AROUND THE 592 DECAMETER
HEIGHT RANGE EXTENDED FROM NW MEXICO TO THE SE COAST. THE REMNANTS
OF TD 5 HAS MOVED OVER NORTHERN GEORGIA...WITH SCATTERED SHOWERS AND
STORMS CONTINUING EAST OF THIS AREA. FURTHER TO THE NW...A MESOSCALE
CONVECTIVE SYSTEM...NOTED FROM WESTERN MISSOURI TO SOUTHERN ILLINOIS
WAS MOVING SLOWLY EAST IN THE PREVAILING WESTERLIES NORTH OF THE
UPPER RIDGE. LOCALLY UNDER MOSTLY CLEAR SKIES...3 AM TEMPS WERE ON
THE WARM SIDE...RANGING FROM THE LOWER/MID 70S WITH LIGHT FOG
FORMING OVER ALBERTVILLE AND FT PAYNE.

VARIED MODEL OUTPUT AND SOME SORT OF PATTERN CHANGE MAKES FOR A
CHALLENGING FORECAST. FIRST OF ALL...LOWER/MID LEVEL MOISTURE OVER
GEORGIA WILL SEEP BACK ACROSS THIS AREA AS ENERGY ASSOCIATED WITH
THE OHIO VALLEY NEARS THE TENNESSEE VALLEY. THIS ADDED LIFT ALONG
WITH MORE INSTABILITY FROM DAYTIME HEATING WILL RESULT IN MORE
SHOWERS AND THUNDERSTORMS FORMING THIS AFTERNOON...AND CONTINUING
INTO THE EVENING. FORECAST MODEL SOUNDING FROM THE NAM/GFS INCREASE
PRECIP WATER AMOUNTS INTO THE 2 INCH RANGE LATER THIS AFTERNOON
THROUGH THE EVENING. THUS...LOCALLY HEAVY RAINFALL AND FREQUENT
LIGHTNING WILL ACCOMPANY THE STRONGER STORMS. RELATIVELY DRY MID
LEVELS (TILL THE MID/LATE AFTERNOON) SUGGESTS LOCALLY GUSTY WINDS IN
THE STRONGER STORMS TOO. BETTER CHANCES FOR SHOWER ACTIVITY AREA
WIDE APPEARS A GOOD BET TONIGHT. PRECIP DISTRIBUTION WAS SPOTTY PER
NAM/GFS/SREF OUTPUT...THEREFORE HAVE KEPT RAIN CHANCES IN THE CHANCE
RANGE.

BEFORE MORE CLOUDS AND CONVECTION...HEAT INDEXES ACROSS MUCH OF THE
AREA WILL EXCEED 100 DEGREES...WITH A PERIOD OF 105-107 READINGS
LIKELY ACROSS FAR NW ALABAMA. THEREFORE HAVE ISSUED A HEAT
ADVISORY...EFFECTIVE FROM 11 AM TO 8 PM TODAY. SIGNIFICANT SHOWER
ACTIVITY WILL END THIS THREAT IF/WHEN IT DEVELOPS. A 'COLD FRONT' OF
SORTS IS FORECAST TO MOVE ACROSS THE AREA DURING SUNDAY. DESPITE THE
FRONT...HIGH TEMPERATURES (AGAIN HIGHLY DEPENDENT ON CLOUD COVERAGE)
WILL BE RISE INTO THE MID 90S...WITH CORRESPONDING HEAT INDICES
NEARING 105 FOR MUCH OF OUR NORTHERN ALABAMA COUNTIES. THIS LOOKS
EVEN MORE WIDESPREAD THAN WHAT WAS FORECAST EARLIER...THEREFORE
ANOTHER HEAT ADVISORY WILL BE IN EFFECT DURING SUNDAY.

DESPITE THE FRONT...HIGH TEMPS TO START ANOTHER WORK WEEK WILL WARM
INTO THE LOWER/MID 90S. HOWEVER...RELATIVE HUMIDITY LEVELS WILL FALL
OFF SUFFICIENTLY TO PREVENT HEAT ISSUES...AT LEAST TO ADVISORY
LEVELS. RAIN CHANCES SHOULD REMAIN NIL FOR MUCH OF THE UPCOMING WORK
WEEK...AS HIGH PRESSURE BUILDING SE FROM CANADA CONTROLS THE
WEATHER. AN ITEM OF NOTE...THE 00Z ECMWF WAS HINTING AT TROPICAL
DEVELOPMENT ON THE STALLED FRONT OVER THE GULF OF MEXICO DURING THE
LATER HALF OF NEXT WEEK. IF THIS OCCURS...MOISTURE FROM IT WILL NOT
AFFECT THE VALLEY UNTIL THE WEEK AFTER NEXT.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY FROM 11 AM TO 8 PM CDT SUNDAY FOR THE FOLLOWING
     ZONES: COLBERT...CULLMAN...DEKALB...FRANKLIN AL...JACKSON...
     LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
     MORGAN.

     HEAT ADVISORY FROM 11 AM THIS MORNING TO 8 PM CDT THIS EVENING FOR
     THE FOLLOWING ZONES: COLBERT...FRANKLIN AL...LAUDERDALE.

TN...NONE.
&&

DISCUSSION...RSB
AVIATION...SL.77
Hazardous weather outlook, Aug 21, 3:30 AM CST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
430 AM CDT SAT AUG 21 2010

ALZ001>010-016-TNZ076-096-097-211830-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
430 AM CDT SAT AUG 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

DANGEROUS HEAT WILL RETURN TODAY AS HIGH HUMIDITY AND DAYTIME
HIGHS IN THE MID 90S RESULT IN HEAT INDICES AROUND
105...ESPECIALLY OVER NORTHWEST ALABAMA WHERE A HEAT ADVISORY IS
IN EFFECT.

SHOWERS AND THUNDERSTORMS ARE THEN POSSIBLE THIS AFTERNOON THROUGH
TONIGHT. LOCALLY HEAVY RAINFALL...FREQUENT LIGHTNING AND GUSTY WINDS
ARE POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THE HEAT WILL CONTINUE ON SUNDAY OVER NORTH ALABAMA...WHERE HEAT
INDICES OF 105 TO 109 ARE EXPECTED.

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED AGAIN ON
SUNDAY MORNING. LOCALLY HEAVY RAINFALL...FREQUENT LIGHTNING...AND
GUSTY WINDS WILL BE POSSIBLE WITH THE STRONGER STORMS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

SL

The radar

The Northeast Alabama radar (KHTX), 75 km away, was scanning. The volume nearest the first event began at 12:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
August 21, 6:35 AM CST to 6:45 AM CST
Where
Lincoln County, 3.57 mi NW of Taylortown
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.240, -86.810

A tree was blown down on power lines in the Red Oak community.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258406.